By: Nandini Puranprashad, PharmD Candidate; Sibyl Cherian, PharmD Candidate; Tracey Cannova, PharmD Candidate; and Olga HilasPharmD, MPH, BCPS, CGP
Adverse drug reactions are estimated to occur in 10-20% of hospitalized patients and in 7% of the general population.1 One-third of these reactions are of an allergic or pseudo-allergic nature. The consequences of these hypersensitivity reactions include substantial medical expenses, morbidity, and mortality. Elderly patients are particularly vulnerable to adverse drug reactions due to factors such as pharmacokinetic and pharmacodynamics changes associated with age, multiple medical conditions, and polypharmacy.2 No true epidemiological studies have been conducted because many reactions that are thought to be allergic are often simply suggestive of an allergy and not true drug allergies.3 Based on this, we, along with our preceptor, decided to conduct a research project in the geriatric unit of our medical facility.
Our objectives of this project were to determine the most common types of hypersensitivity allergic reactions in geriatric patients, the frequency with which these allergic reactions are reported, to assess the validity of these allergies and then to compare what is documented in the medical record system and the impact of having a pharmacist intervention on correct documentation of allergies.
We evaluated the prevalence of drug allergies reported in our older patient population admitted to the geriatric unit, particularly those allergies reported incorrectly. Prospective reviews were conducted in the study group using ECLIPSYS electronic medical record system. Patients were interviewed to determine the nature and extent of their allergic reactions to verify if the allergies are correctly documented. Demographics such as age, gender, number of drug allergies, and what the documented allergy is, were noted. Patients’ allergies were documented as either a true allergy or drug intolerance. Documentation of the allergy by health care professionals such as doctors, nurses, and physician’s assistants was also noted. Any incorrect allergies were removed from the patient’s chart with the help of the pharmacists.
The clinical pharmacy team conducted 51 patient interviews and identified 105 documented drug allergies. Of these reported reactions, 36.5% were labeled correctly as either a true allergy or intolerance. However, 27.8% were incorrectly labeled in the patient medical record and another 35.6% could not be verified due to underlying psychiatric and/or non-communicable conditions.
Regarding the reporting of drug allergies, 51.9% were not described properly in the patient medical records (reported as “other” or “unknown”)
The clinical pharmacy team was able to obtain more information from patient interviews regarding these drug reactions, and they advised the geriatric medical team to update both incorrect labeling and incorrect reporting of drug allergies in the electronic medical records of the patients.
It is important to understand the significant role of clinical pharmacists in the identification and documentation of drug allergies. Incorrect labeling and reporting may result in less than optimal pharmacologic prescribing (or lack thereof), particularly in the elderly population.
- Forster AJ, Murff HJ, Pterson JF, et al. Adverse drug events occurring following hospital discharge. J Gen Intern Med 2005;20:317-23.
- Routledge PA, O’Mahony MSP and Woodhouse KW. Adverse drug reactions in elderly patients. Br J Clin Pharmacol 2003;57:121-6.
- Gomes ER and Demoly P. Epidemiology of hypersensitivity drug reactions. Curr Opin Allergy Clin Immunol 2005;5:309-316.